Georgia, 2008

Damaging Winds in Georgia, July 21, 2008

July 21, 2008 · NWS JAX · 2 events in 2 counties and zones

A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON JUL 21 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
WARM AND HUMID CONDITIONS WILL STICK WITH US OVERNIGHT. TEMPS
WILL REMAIN IN THE 80S THROUGH MUCH OF THE EVENING BEFORE
BOTTOMING OUT ONLY IN THE MID 70S TOWARD DAYBREAK. WE WILL CRUISE
INTO THE 90S ONCE AGAIN ON TUESDAY. MAXIMUM HEAT INDICES WILL RUN
FROM 100 TO 105 DEGREES...WITH THE HIGHEST VALUES OVER SOUTHEAST
GEORGIA. MORE MOISTURE IN THE COLUMN TOMORROW SHOULD RESULT IN AT
LEAST SCATTERED THUNDERSTORM ACTIVITY. FOCUS WILL LIKELY EXIST
ALONG SEABREEZE BOUNDARIES...BUT GFS DEPICTS AN AMPLIFIED 850MB
TROUGH DIPPING THROUGH THE AREA LATE IN THE AFTERNOON. THIS SHOULD
NOT ONLY ENHANCE ACTIVITY BUT ALSO MAINTAIN IT THROUGH MUCH OF THE
EVENING HOURS.

WEDNESDAY AND THURSDAY...ALTHOUGH THE LOCAL FORECAST AREA WILL
REMAIN JUST SOUTH OF THE REGION OF UPPER LEVEL HEIGHT FALLS
ASSOCIATED WITH LONGWAVE TROUGH DIGGING THROUGH THE GREAT LAKES
REGION...DEEP CYCLONIC FLOW WILL EXIST OVER THE REGION. CYCLONIC
FLOW COMBINED WITH SUFFICIENT INSTABILITY AND MOISTURE WILL LEAD
TO SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ON
BOTH WEDNESDAY AND THURSDAY. PRECIP AND CLOUDS ON WEDNESDAY AND
THURSDAY SHOULD HELP TO LIMIT MAX TEMPS A BIT...CLOSER TO 90 BUT
REMAINING HUMID.

.LONG TERM...FRIDAY THROUGH MONDAY...
THE OVERALL WEATHER PATTERN WILL CHANGE VERY LITTLE AS BOTH
SURFACE AND UPPER TROUGHS ARE PROGGED TO REMAIN DRAPED DOWN THE
EAST COAST OF THE UNITED STATES. THIS WILL RESULT IN AT LEAST
SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
OF THE EXTENDED. TEMPERATURES WILL CHECK IN AROUND NORMAL
LEVELS...MAXES IN THE LOW 90S AND MINS IN THE LOW 70S.

.AVIATION...HAVE VCTS AT NE FL TAF SITES INTO THE EVENING HOURS
WITH CB MENTIONED AT KSSI. MAY NEED TO INSERT A TEMPO TSRA AT
KGNV SHORTLY. HAZE CONTINUES TO PLAGUE THE AREA WITH TEMPORARY
VSBY REDUCTIONS INTO THE MVFR RANGE STILL POSSIBLE.

&&

.MARINE...GENERALLY QUIET CONDITIONS WILL CONTINUE WITH NOCTURNAL
WIND SURGES MOSTLY STAYING BELOW SMALL CRAFT CAUTION CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  98  72  92 /  10  30  30  50
SSI  78  91  76  88 /  10  30  20  40
JAX  74  95  73  90 /  20  60  20  50
SGJ  75  92  74  90 /  10  50  30  50
GNV  72  94  72  91 /  10  40  30  60
OCF  71  93  72  89 /  10  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

SHULER/CARROLL/KEEGAN
Hazardous weather outlook, Jul 21, 3:35 AM EST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 AM EDT MON JUL 21 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
435 AM EDT MON JUL 21 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...VERY HOT CONDITIONS TODAY WITH HEAT INDICES AROUND 105 DEGREES...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

AFTERNOON MAXIMUM TEMPERATURES IN THE 95 TO 100 DEGREE RANGE WILL
LEAD TO HEAT INDICES AROUND 105 DEGREES...MAINLY ACROSS INLAND
PORTIONS OF SOUTHEAST GEORGIA. PLEASE USE EXTRA CAUTION IF ENGAGING
IN OUTDOOR ACTIVITIES TODAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST FLORIDA. GUSTY WINDS UP TO
50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE. STORM MOTION WILL GENERALLY BE TOWARD
THE EAST AT 5 TO 10 MPH OR BECOME ERRATIC DUE TO OUTFLOW AND SEA
BREEZE INTERACTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD WITH STRONG THUNDERSTORMS POSSIBLE AT TIMES WITH GUSTY
WINDS TO 50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 21, 6:13 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT MON JUL 21 2008

GAZ133-135-136-220000-
APPLING-JEFF DAVIS-WAYNE-
713 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHERN APPLING AND NORTHEASTERN JEFF DAVIS COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT...

AT 713 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
PLANT HATCH TO 7 MILES NORTHEAST OF SURRENCY...MOVING SOUTHWEST AT 3
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT
HATCH...SURRENCY...PINE GROVE...GRAHAM AND BAXLEY THROUGH 800 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 21, 6:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
744 PM EDT MON JUL 21 2008

GAZ132-133-220030-
COFFEE-JEFF DAVIS-
744 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND WESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 830 PM EDT...

AT 744 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF SNIPESVILLE...OR 11
MILES WEST OF HAZLEHURST...MOVING SOUTHEAST AT 13 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SNIPESVILLE AND DENTON
THROUGH 830 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 21, 6:56 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
756 PM EDT MON JUL 21 2008

GAZ134>136-151-220100-
APPLING-BACON-PIERCE-WAYNE-
756 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PIERCE...
WESTERN WAYNE...EASTERN APPLING AND SOUTHEASTERN BACON COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 900 PM EDT...

AT 756 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF SURRENCY...MOVING SOUTH
AT 18 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SURRENCY...PATTERSON AND BRISTOL THROUGH 900 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 21, 7:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 PM EDT MON JUL 21 2008

GAZ133-220115-
JEFF DAVIS-
828 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 915
PM EDT...

AT 828 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER HAZLEHURST...MOVING SOUTHWEST AT 12 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...DENTON AND SNIPESVILLE THROUGH 915 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 21, 8:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EDT MON JUL 21 2008

GAZ132-134-220145-
BACON-COFFEE-
902 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND NORTHERN BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 945 PM EDT...

AT 902 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF WEST GREEN...OR 10 MILES EAST
OF BROXTON...MOVING SOUTH AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND PRIDGEN...BROXTON...WEST GREEN AND ALMA
THROUGH 945 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 21, 8:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 PM EDT MON JUL 21 2008

GAZ135-220130-
APPLING-
903 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN APPLING
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 930 PM
EDT...

AT 903 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF BAXLEY...MOVING SOUTH AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BAXLEY THROUGH 930 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 21, 8:10 PM EST
Where
Jeff Davis County, Denton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.720, -82.700

Trees and power lines were blown down in Denton.

Thunderstorm Wind, Coffee

When
July 21, 8:40 PM EST
Where
Coffee County, 0.59 mi E of Nicholls
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.520, -82.640

Trees were blown down in Nicholls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109069, 109070.